A Question of Health

Will antibiotics harm my son? And how can I stop my ears hurting when I'm on a plane?
Click to follow
Indy Lifestyle Online

Acne drug worry

Q. My 17-year-old son has severe acne and has been prescribed oxytetracycline. I worry about the long-term use of antibiotics on his immune system. Will he have to take them for the duration of his condition, which could be years?

Acne drug worry

Q. My 17-year-old son has severe acne and has been prescribed oxytetracycline. I worry about the long-term use of antibiotics on his immune system. Will he have to take them for the duration of his condition, which could be years?

A. Many people worry about the effects of taking antibiotics on the immune system. The truth is that antibiotics do not have any detrimental effect on the immune system. The bacteria that the antibiotics are meant to kill can become resistant to the antibiotics, but this affects the bacteria, not the human taking the antibiotics. Widespread use of antibiotics has led to resistant bacteria. But there is not the slightest evidence that antibiotics have any effect on the immune systems of human beings. There is a good chance that if your son takes antibiotics for about six months his acne will remain dormant for much longer than that. If it does recur, he may have to take another course. As he is 17, his acne should improve anyway within the next few years.

Flying pain

Q. I suffer from pain and temporary loss of hearing when flying (only on the loss of altitude associated with landing). I have heard that there is product that fits into the ears that cures this. Could these pose a danger (for example, if I have a perforated ear drum) or are they safe for all users?

A. The pain and hearing loss that you get when the aeroplane is descending is caused by your ear's inability to equalize the pressure on both sides of the ear-drum. Behind the ear-drum is a tiny space called the middle ear. The air pressure within the middle ear is usually the same as the air pressure on the outside of the ear-drum. When an aeroplane is cruising at 37,000 feet, air pressure in the cabin is equivalent to that at an altitude of about 5,000-8,000 feet above sea level. As the aircraft ascends and pressure within the cabin goes down, air has to escape from the middle ear through the eustachian tube (a narrow tube that connects the middle ear to the back of the throat). As the aircraft descends, air must be allowed to flow back into the middle ear. If the eustachian tube is blocked, air cannot move in and out, and the pressure inside the middle ear ends up lower or higher than the pressure on the outside of the ear. The eardrum is very sensitive to these pressure changes, and the result of unequal pressure is pain and a feeling that the ear is blocked. Usually this can be cleared by yawning, swallowing or chewing. These all cause the eustachian tube to open, which balances the pressure within the middle ear.

The device that you are referring to is a small ear plug. It contains a valve that prevents rapid pressure changes. Its manufacturers claim that it helps to reduce discomfort associated with air travel. I cannot find any published evidence that they are effective, although I have seen anecdotal reports that some people find them helpful. If you think you have a perforated ear drum, you would be unwise to insert anything into your ear canal without letting a doctor examine your ear first.

Worn hip joint

Q. I am 49. A recent X-ray showed lessening of the cartilage in my left hip. How long have I got and will glucosamine sulphate help?

A. Both surfaces of the hip joint - the ball and the socket - are lined with cartilage, which helps to prevent the bones from grating against each other. In arthritic hips the cartilage becomes thin and ragged. This type of arthritis is called osteoarthritis. If an X-ray shows that the cartilage in your left hip is narrowed, this may be the cause of pain and stiffness. But there are other causes of hip pain, apart from osteoarthritis, such as muscle and ligament strains. Unfortunately, X-ray changes are a poor predictor of symptoms. Some people with appalling-looking X-rays have hardly any symptoms. Others who have X-rays with relatively minor changes can have terrible symptoms. If you are getting joint pains now, at the age of 49, you will probably find that they get worse as you get older. Virtually everyone has some degree of osteoarthritis by the age of 60-70. It is impossible to predict how fast this will progress, or if it will progress at all. Glucosamine may help to reduce pain and improve joint function. It may even prevent the progression of this type of arthritis.

Have your say: readers write

SD suffers from "altitude sickness" at sea level:

I identify with all the symptoms in the question about altitude sickness. I too have led a very active life which included climbing, fell-running, sailing etc. Nearly every morning after a day in the "great outdoors" I would awake feeling like I'd had a skinful the night before, whether or not I had touched a drop of alcohol. This feeling persisted even at times when I was at levels nowhere near the required heights for acute mountain sickness to start kicking in. Just like your correspondent, I put this down to dehydration. But no matter how much water I drink, the morning-after symptoms persist. Any advice on how to prevent this would be gratefully received.

Send your questions and suggestions to A Question of Health, 'The Independent', Independent House, 191 Marsh Wall, London E14 9RS; fax: 020-7005 2182; or e-mail: health@independent.co.uk. Dr Kavalier regrets that he is unable to respond personally to questions

Comments